jigsaw

Q:

I have had diabetes for 18 years. Last year I started taking Lantus. I am also on metformin ER. I eliminated Actos because of the reports from France and the U.S. concerning bladder cancer. I also had to cut my dosage of Metformin in half because of side effects. My blood glucose consequently spikes very quickly above 180 if I eat most fruits or even a slice say of whole wheat bread. It also takes hours to come back down. The diet that I have been on and recommended by my dietician would keep my bg and a1c at an uncomfotably high level since I lowered my meds. Up till now and since diagnosed, my a1c has been 6.0--6.2. The choices that I have been offered are, go back on Actos, try Byetta, Bidureon, or more insulin. Not sure if I can take Byetta since I suspect it caused me to have constipation. I prefer to avoid Actos, especially if there is an alternative (Actos worked well at 15 mg ). I am not familiar with Bidureon, but I will be looking into it. I have increased my exercise routine and cut the small amount of carbs in my usual diet even more. Doesn't appear to be working well enough although it does help. I don't think I can eat properly without spiking my bg frequently without more meds. What would you recommend for me at this point. Simply looking for another professional opinion and hopefully an additional options if they exists!

Patty Bonsignore

A:

It sounds like you have done an excellent job at managing your diabetes. The problem is that diabetes is a disease in which the pancreas makes less insulin over time and, despite all your efforts, your blood glucose levels can continue to rise. One of the changes in the blood glucose seen early on in diabetes is a rise in the fasting blood glucose. The Lantus and metformin you are taking will help control this. Another change that occurs (usually later) is a rise in the blood glucose levels after meals. This is reflected in elevated post-meal blood glucose levels. A good way to know if your body is having trouble handling post-meal glucose loads is to check your blood glucose before the meal and 2 hours after. If the blood glucose goes up more than 30 to 50 points, even though you are keeping the carbohydrates controlled, then chances are you need a medication that helps with post-meal blood glucose levels. The medications used to decrease post-meal blood glucose levels are sulfonylureas, such as glimipiride and glipizide, DPP4 inhibitors, such as Januvia, Onglyza and Tradjenta, GLP 1 agonists, such as Byetta, Victoza and Bydurion and mealtime insulin, such asHumalog, Novolog or Apidra. It is best to talk to your doctor about which medication he or she thinks will be best for you.

April 1, 2012 at 7:42 am